Thunderstorm Wind, El Paso
- When
- July 6, 3:44 PM MST to 3:47 PM MST
- Where
- El Paso County, 6.31 mi N of Schriever Afb
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.890, -104.500
Thunderstorms developed in the afternoon over and near the higher terrain, with an initial risk of strong to severe storms in the Pikes Peak region. This risk then spread into the eastern plains along the Highway 50 corridor later in the evening, where large hail damaging wind gusts up to around 75 mph, localized flash flooding, and even a tornado occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Thunderstorms developed in the afternoon over and near the higher terrain, with an initial risk of strong to severe storms in the Pikes Peak region. This risk then spread into the eastern plains along the Highway 50 corridor later in the evening, where large hail damaging wind gusts up to around 75 mph, localized flash flooding, and even a tornado occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 6, 3:28 PM MST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 428 PM MDT Wed Jul 6 2022 .UPDATE... Issued at 411 PM MDT Wed Jul 6 2022 Updated forecast grids with latest obs data due to issuance of Severe Thunderstorm Watch 444, in effect until 9 PM MDT, for Teller, El Paso, Pueblo, Crowley and Kiowa counties. && .SHORT TERM...(This evening through Thursday) Issued at 331 PM MDT Wed Jul 6 2022 Key Messages: 1) Storms continuing through the evening with the potential for strong to severe storms across the Palmer Dvd into the far southeast plains. 2) Scattered afternoon storms continuing on Thursday, with the potential for a few stronger storms across the plains. Current water vapor imagery and upper air analysis has generally weak southwest flow aloft across the region, with upper level high pressure in place across the Southern High Plains as a broad upper trough continues to translate across the Pacific Northwest and Intermountain West. Flow aloft keeps monsoonal moisture in place across the Rockies, with PWATS of 0.7 to 1.5 inches from west to east across south central and southeast Colorado at this time. Water vapor imagery does also indicate distinct drying across the Desert Southwest into Old Mexico at this time. At the surface, lee troughing is keeping generally weak upslope flow in place across the the plains with dew pts in the 50s to lower 60s at this time. For this afternoon into tonight...with the ample moisture and minor disturbance embedded within the flow, storms will continue fire over and near the higher terrain through the early evening. With the weak upslope flow in place and the modest southwest flow aloft, there is just enough shear to support strong to severe storms across northern portions of the CWA, especially in the Pikes Peak region and along the Palmer Dvd. Strong outflow winds, large hail, and heavy rain and localized flash flooding will be the main severe threats through the evening, with the potential for a possible landspout with any leftover convective boundaries. Storms look to continue to spread east through the evening, with the potential for an MCS to roll southeast out across the far southeast plains, generally north of Highway 50, late into the evening. Skies to slowly clear from west to east into early Thursday morning, with lows mainly in the 50s to lower 60s across the plains, and mainly in the 40s across the higher terrain. More of the same is expected on Thursday, save for slightly drier air working its way into western Colorado, with flow aloft becoming slightly more westerly as upper level high pressure continues to build west into the southern Rockies. Moisture to remain in place across eastern Colorado, and with strong daytime heating, will see storms developing over the higher terrain once again, from the late morning and storms spreading east across the adjacent plains through the afternoon. Storms will continue to be capable of producing locally heavy rainfall, leading to the potential for flash flooding once again. With the westerly flow aloft, there looks to be just enough shear to work with the ample moisture, to support the potential for a few strong to severe storms across the I-25 Corridor and the eastern plains once again tomorrow afternoon. Temperatures tomorrow are expected to be near to slightly below seasonal levels in the 80s to lower 90s across the plains, and mainly in the 60s and 70s across the higher terrain. .LONG TERM...(Thursday night through Wednesday) Issued at 216 PM MDT Wed Jul 6 2022 Key Messages: 1) Above normal temperatures expected for the rest of this week and into this weekend. 2) Continued chances for daily afternoon and evening shower and thunderstorm activity, especially in the high country. Thursday Night through Sunday.. Both the NAM 12 and the GFS keep lingering showers and weak thunderstorms on our plains until around midnight on Thursday night. Ridging begins to amplify overhead on Friday with a warming trend kicking off for Friday through Sunday. Daytime highs will be close to normal on Friday afternoon, but most of us will be about 5-10 degrees above normal by Saturday, with highs climbing into the low 100s on the plains by Sunday afternoon. We'll still see chances for isolated afternoon showers and thunderstorms through this period as weak disturbances translate through the ridge. Monsoon moisture looks to be less abundant through this weekend as the main plume dissipates slightly and stays off to our south and east. Still, lingering moisture from the past several days will likely be enough to support weak convection through the weekend, especially in the high country and along the higher terrain of the Palmer Divide and the Raton Ridge. The SPC has south central and southeastern Colorado under general thunder for Friday, when mid-level moisture is most available. Any storms that do manage to develop on either Saturday or Sunday will likely stay west of I-25. Monday through Wednesday.. EPS and GEFS are both hinting at further weakening of the monsoon signal as we head into next week. Ensembles are in agreement that zonal westerly flow should set in for Monday, with deterministic models painting convection over our mountains and pushing into the plains through late afternoon and into the evening hours of Monday as well. As the high retrogrades further on Tuesday and Wednesday, northwest flow sets in for both days, which would mean slightly cooler temperatures and better chances for convection. Forecasted pops and qpf for both days are looking promising for more much needed moisture, especially on Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 216 PM MDT Wed Jul 6 2022 Mainly VFR conditions expected at all taf sites with chances of storms moving across the terminals through 03Z. The best chance of storms impacting the terminals continues to be at COS. Storm impacts include gusty outflow winds to around 40kts, locally heavy rainfall and the potential for small hail. Storms chances to generally diminish and end after 03Z with slow clearing skies from west to east expected through the rest of the evening and into the overnight hours.&& && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MOORE SHORT TERM...MW LONG TERM...EHR AVIATION...MW
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 1232 PM MDT Wed Jul 6 2022 COZ058>089-093>099-071745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1232 PM MDT Wed Jul 6 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected this afternoon and evening over most of south central and southeast Colorado. Storms will form over the mountains late this morning and early this afternoon, with storms expected to spread east across the high mountain valleys and I-25 Corridor this afternoon, and then continue out across the far southeast plains through the late afternoon and evening hours. The main storm threats include localized heavy rainfall that could cause flash flooding, especially over area burn scars, with gusty winds up to 45 mph and small hail possible with the stronger storms. One or two storms that move out across the Palmer Divide and the southeast plains could become severe, producing strong outflow winds to around 60 mph and hail to around the size of quarters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered showers and thunderstorms expected through the weekend. Localized heavy rainfall will be possible, with the potential for flash flooding over burn scar areas. Increasing temperatures and drier conditions are expected this weekend into next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 23/23
Special Weather Statement
National Weather Service Pueblo CO
324 PM MDT Wed Jul 6 2022
COZ081-084-062145-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
324 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of north central Teller
and northwestern El Paso Counties through 345 PM MDT...
At 323 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palmer Lake, or 21 miles northwest of Colorado Springs, moving
southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Teller and northwestern El Paso Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and east central Colorado.
&&
LAT...LON 3908 10491 3904 10508 3913 10513 3913 10495
TIME...MOT...LOC 2123Z 310DEG 27KT 3910 10502
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CohenSpecial Weather Statement
National Weather Service Pueblo CO
338 PM MDT Wed Jul 6 2022
COZ081-084-085-062215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
338 PM MDT Wed Jul 6 2022
...Strong thunderstorms will impact portions of northwestern El Paso
County through 415 PM MDT...
At 337 PM MDT, Doppler radar was tracking strong thunderstorms
developing along a line extending from near Palmer Lake to near
Cascade. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph, and penny size hail. A brief
landspout cannot be ruled out.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Northwestern Colorado Springs, Monument, Air Force Academy, Manitou
Springs, Palmer Lake, Green Mountain Falls, Chipita Park, Gleneagle,
Cascade and Crystola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3883 10479 3883 10491 3888 10502 3913 10502
3913 10474
TIME...MOT...LOC 2137Z 272DEG 13KT 3909 10495 3887 10499
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CohenSpecial Weather Statement
National Weather Service Pueblo CO
346 PM MDT Wed Jul 6 2022
COZ084-085-062215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
346 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of central El Paso
County through 415 PM MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Ellicott, or 22 miles east of
Colorado Springs, moving northeast at 10 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of central El Paso
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3882 10445 3890 10448 3899 10443 3899 10431
3883 10433
TIME...MOT...LOC 2146Z 228DEG 9KT 3888 10441
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CohenSpecial Weather Statement
National Weather Service Pueblo CO
413 PM MDT Wed Jul 6 2022
COZ070-062245-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO-
413 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of east central Rio
Grande County through 445 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monte Vista, or 15 miles west of Alamosa, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monte Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3750 10616 3757 10616 3766 10604 3751 10604
TIME...MOT...LOC 2213Z 232DEG 9KT 3755 10613
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CohenSpecial Weather Statement
National Weather Service Pueblo CO
418 PM MDT Wed Jul 6 2022
COZ076-077-079-081-083-062300-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
418 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of central Fremont
County through 500 PM MDT...
At 418 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Royal Gorge, or 23 miles northeast of Hayden Pass
Burn Scar, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Royal Gorge and Canon City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3853 10509 3839 10525 3837 10543 3857 10550
3870 10542
TIME...MOT...LOC 2218Z 210DEG 11KT 3847 10540
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
kamSpecial Weather Statement
National Weather Service Pueblo CO
438 PM MDT Wed Jul 6 2022
COZ084-085-062315-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
438 PM MDT Wed Jul 6 2022
...A cluster of strong thunderstorms will impact portions of
northeastern El Paso County through 515 PM MDT...
At 436 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Calhan to near Peyton to
6 miles east of Falcon. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calhan, Peyton and Ellicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3909 10415 3881 10424 3877 10436 3890 10453
3903 10448 3913 10443 3913 10438
TIME...MOT...LOC 2236Z 317DEG 25KT 3912 10440 3900 10442 3893 10450
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
kamThe Pueblo radar (KPUX), 55 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
17 heavy rain, 6 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Heavy rainfall of 1.17 inches.
Heavy rainfall of 2.22 inches.
Heavy rainfall of 2.50 inches.
Heavy rainfall of 2.09 inches.
Heavy rainfall of 2.54 inches.
Heavy rainfall of 2.05 inches.
Heavy rainfall of 1.87 inches.
Heavy rainfall of 1.14 inches.
Heavy rainfall of 1.22 inches.
Heavy rainfall of 1.51 inches.
Heavy rainfall of 1.98 inches.
Otero county sheriffs office reported numerous trees down across the county.
Pictures from Otero county sheriffs office show minor structural damage to a residence north of Highway 50 and south of the Arkansas river, northeast of casa. Winds are estimated at 80 mph. The tornado continued to track towards the Otero and Bent county line before lifting.
Heavy rainfall of 1.04 inches.
Heavy rainfall of 1.23 inches.
Heavy rainfall of 1.64 inches.
Heavy rainfall of 1.14 inches.
Heavy rainfall of 1.03 inches.
Heavy rainfall of 1.12 inches.
Spotter reports Highway 50 is closed in La Junta due to flash flooding under railroad underpass.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyThe tornado archive for Colorado, 2022Warnings in Colorado, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045363, 1045380, 1045374, 1045375, 1045378, 1045383, 1045384, 1045386, 1045388, 1045394, 1045391, 1045356, 1045390, 1045362, 1045364, 1045358, 1045365, 1045376, 1045377, 1045381, 1045382, 1045387, 1045396, 1045355, 1045366, 1045367.